Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 20, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jun 11, 2023, 8:09 PM EDT for Campbell County, Claiborne County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 8:09 PM EDT (00:09 UTC)
- Expired
- Jun 11, 2023, 8:40 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Campbell County, TN, Claiborne County, TN
The radar
The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 4:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
056
WFUS54 KMRX 120009
TORMRX
TNC013-025-120100-
/O.NEW.KMRX.TO.W.0020.230612T0009Z-230612T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
809 PM EDT Sun Jun 11 2023
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northwestern Claiborne County in east Tennessee...
Northeastern Campbell County in east Tennessee...
* Until 900 PM EDT.
* At 809 PM EDT, a severe thunderstorm capable of producing a tornado
was located near La Follette, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Claiborne and northeastern Campbell Counties,
including the following locations... White Oak, Clairfield and
Jellico.
This includes Interstate 75 in Tennessee between mile markers 151 and
156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3658 8376 3649 8370 3642 8421 3650 8425
3659 8404 3659 8393
TIME...MOT...LOC 0009Z 248DEG 27KT 3647 8417
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CJM2 follow-up statements
453
WWUS54 KMRX 120031
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
831 PM EDT Sun Jun 11 2023
TNC013-025-120100-
/O.CON.KMRX.TO.W.0020.000000T0000Z-230612T0100Z/
Claiborne TN-Campbell TN-
831 PM EDT Sun Jun 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN CLAIBORNE AND NORTHEASTERN CAMPBELL COUNTIES...
At 831 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Wilkerson, or 13 miles northeast of La Follette,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
White Oak and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3658 8376 3649 8370 3647 8403 3656 8406
3659 8404 3659 8393
TIME...MOT...LOC 0031Z 248DEG 27KT 3653 8398
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CJM804
WWUS54 KMRX 120040
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
840 PM EDT Sun Jun 11 2023
TNC013-025-120049-
/O.CAN.KMRX.TO.W.0020.000000T0000Z-230612T0100Z/
Claiborne TN-Campbell TN-
840 PM EDT Sun Jun 11 2023
...THE TORNADO WARNING FOR NORTHWESTERN CLAIBORNE AND NORTHEASTERN
CAMPBELL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east Tennessee.
LAT...LON 3658 8376 3649 8370 3647 8403 3656 8406
3659 8404 3659 8393
TIME...MOT...LOC 0038Z 248DEG 27KT 3655 8391
$$
CJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 7:37 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 11, 7:37 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Morristown TN 737 PM EDT Sun Jun 11 2023 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 248 PM EDT Sun Jun 11 2023 1. Showers and storms will sweep across the area this afternoon/tonight, and some of the storms may be strong to severe. 2. Drier and cooler air moving in Monday behind the cold front. Discussion: Currently we have low pressure centered over southern Illinois with a trailing cold front into the southern Plains. A stubborn warm front is finally moving north through our southwestern counties. An upper low is digging into the Great Lakes region, and as it does the surface low will move NE, dragging the cold front through our area later tonight/very early Monday. A prefrontal trough will be the focus for convective development to our west this afternoon, and these showers and storms are expected to organize into a broken line and move east into our area this evening/early tonight. In addition, we will likely see more scattered showers/storms out ahead of the main line as the warm front pushes further north and the atmosphere destabilizes. We are starting to see some thinning of the clouds, and most guidance suggests that the warm front will continue to move north at least through our central counties allowing convective energy to increase especially across central/southern/western portions of the area. There is enough shear to support supercellular structures in the storms this afternoon/evening, and a tornado cannot be ruled out especially west/south. However, it still appears the more significant severe threat will be damaging straight line winds and possibly large hail. Also, localized flooding may occur especially if any areas see repeated storms over the same location. The convection will diminish to just some showers later tonight before ending Monday. Drier air will be moving in, with increasing sunshine in the afternoon. High temperatures Monday will be well below seasonal normals. && .LONG TERM... (Monday night through next Sunday) Issued at 248 PM EDT Sun Jun 11 2023 Key Messages: 1. Stalled frontal boundary to our south will provide next chance for rainfall Tuesday into Wednesday, mainly focused in the southern TN valley. 2. Mostly dry Thursday and Friday before another potential system over the weekend. Discussion: Broad scale upper trough over the Great Lakes kicks off the extended period. Cool airmass left behind the earlier cold front and low heights from the upper trough will contribute to another unusually mild morning and afternoon on Tuesday. A front will stall near our region, with exact placement crucial for rain chances Tuesday through Wednesday. If the front is too far south, we might miss out on rain completely. For now, the NAM, GFS, and Euro all run scattered showers and storms along the southern TN border overnight Tuesday into Wednesday. Ensemble means have been trending the last few runs southwards with the total rain swath, lending further support to the southernmost portions of Tennessee having the best chance for rain. Thursday into Friday northwesterly synoptic flow likely means rain chances will be fairly limited, outside of a potentially diurnal storm. GFS soundings for Thursday look rather dry with strong mixing in the boundary layer, could be difficult to get any shower to form and precipitate to the surface. Friday has slightly better support for isolated to widely scattered thunderstorms. Next chance for more widespread showers will be over the weekend with a shortwave trough sliding across the Midwest bringing increased rain chances to our area. && .AVIATION... (00Z TAFS) Issued at 655 PM EDT Sun Jun 11 2023 Scattered severe storms continue to enter the area from Middle TN and will continue through the evening and overnight hours before ending early Monday. Kept the highest probability for T-storms in Tempo groups for each site, mainly between 00z and 05z. MVFR conditons expected overnight, but could deteriorate in a thunderstorm. Some showers will linger into the early morning hours before tapering off west to east. Cloud cover will begin to break apart through the day Monday, and the remainder of the period will be dry. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 79 58 76 / 90 10 10 50 Knoxville McGhee Tyson Airport, TN 64 77 56 74 / 100 20 0 30 Oak Ridge, TN 63 77 53 74 / 90 10 0 30 Tri Cities Airport, TN 63 75 52 74 / 100 50 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...Williams
Hazardous weather outlook, Jun 11, 2:57 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 257 PM EDT Sun Jun 11 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 257 PM EDT Sun Jun 11 2023 /157 PM CDT Sun Jun 11 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Periods of showers and thunderstorms are expected this afternoon into tonight. The strongest storms will be capable of producing straight-line winds in excess of 60 mph, and hail up to around 1 inch in diameter. There is also a low risk of a brief tornado, mainly over and near the Plateau and across the Southern Valley. Localized flooding will be possible, mainly in areas that see multiple heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday and Sunday night.
In the hours before
Local storm report, Jun 11, 7:35 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
735 PM EDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Hail 1 NW Spring City 35.69N 84.87W
06/11/2023 M1.50 inch Rhea TN Public
Quarter to ping pong ball sized hail
reported along Highway 68.
&&
NWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:03 PM EDT | Tornado Warning | MRX | Campbell, Scott | 42 min |
| Jun 11, 8:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 47 min |
| Jun 11, 8:36 PM EDT | Special Weather Statement | MRX | Jefferson | 39 min |
| Jun 11, 8:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 55 min |
| Jun 11, 8:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Sevier, Union | 49 min |
| Jun 11, 9:10 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Roane, Sequatchie | 51 min |
| Jun 11, 9:17 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Morgan and 2 more | 58 min |
| Jun 11, 9:40 PM EDT | Special Weather Statement | MRX | Sevier | 50 min |
| Jun 11, 9:47 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Morgan, Roane | 43 min |
| Jun 11, 10:00 PM EDT | Special Weather Statement | MRX | McMinn, Meigs, Rhea, Sequatchie | 45 min |
| Jun 11, 10:07 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more | 38 min |
| Jun 11, 10:13 PM EDT | Special Weather Statement | MRX | Greene | 47 min |
| Jun 11, 10:28 PM EDT | Special Weather Statement | MRX | Blount, Knox, Sevier | 47 min |
| Jun 11, 10:37 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton | 38 min |
| Jun 11, 10:40 PM EDT | Special Weather Statement | MRX | Hamblen, Hancock, Hawkins | 35 min |
| Jun 11, 11:14 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 46 min |
| Jun 11, 11:49 PM EDT | Special Weather Statement | MRX | Polk | 41 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.